Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 161, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 3, 2022, 4:57 PM CDT for Bourbon County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2022, 4:57 PM CDT (21:57 UTC)
- Expired
- Aug 3, 2022, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:01 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 3, 3:01 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
301 PM CDT Wed Aug 3 2022
Key Messages:
1. Severe Thunderstorm Watch until 9 PM tonight. Strong, gusty
winds in excess of 60 mph are the primary threat.
2. Flood Watch in effect from 10 PM tonight until 9 AM tomorrow.
Localized pockets of 2-5" of rainfall are possible for areas east
of the Highway 65 corridor.
3. Excessive heat continues this weekend. Additional heat
headlines may be needed in future forecasts.
.SHORT TERM...(This evening through Thursday morning)
Issued at 1235 PM CDT Wed Aug 3 2022
Radar and water vapor imagery showed a swath of showers and storms
moving southeastward through northern Missouri and eastern Kansas this
afternoon. A surface cold front and 500 mb shortwave energy will
continue to fuel this activity as it pushes into our CWA early
this evening. There is a low chance of a stray thunderstorm or
two that develops out ahead of the front this afternoon given the
weak inhibition, but coverage should be limited. This activity is
progged to become more widespread this evening through the night.
Wind and Hail Threat: A Severe Thunderstorm Watch has been issued
for portions of the eastern Ozarks until 9 PM this evening. Locations
east of Highway 65 will have the greatest chance of seeing a
severe thunderstorm. Model soundings with an inverted v signature
and DCAPE values of 1000+ J/kg indicate the potential for strong
downburst winds in excess of 60 mph. Additionally, MLCAPE values
near 3000 J/kg and modest 20-25 kt deep layer shear could allow
for the development of pockets of strong updrafts, producing hail
up to the size of quarters.
Flash Flooding Potential: A Flash Flood Watch has been issued for
portions of the eastern Ozarks from 10 PM tonight until 9 AM
Thursday morning. Rainfall looks to come in two main waves with
this system as PWATs of 2-2.2" will allow for efficient rainfall
rates. A low level jet progged to nose into central Missouri
overnight will aid in additional convective development behind the
initial line. The 12Z HREF localized probability matched mean has
localized areas 2-5" rainfall totals across southeastern
Missouri. Locations west of Springfield may see lower totals, as
the most recent short term guidance keeps the initial round of
rain just to the east. Rain chances diminish mid morning tomorrow
as this system pushes southeastward out of the region.
.LONG TERM...(Thursday through Wednesday) Issued at 1235 PM CDT
Wed Aug 3 2022
Heat: The 12Z HREF shows gradually clearing skies throughout the
day Thursday, and the amount of lingering cloud cover will impact
the degree of warming observed by mid afternoon. Areas across
southwestern MO and southeastern KS will likely warm up into the
low to mid 90s while portions of the eastern Ozarks may not get
out of the 80s. The widespread heat will return Friday through
the weekend as high pressure builds over the Plains. Expect
afternoon Heat Index values in the 100-105 range each day. A Heat
Advisory may be needed in future forecast updates. There is a bit
more uncertainty regarding temperatures next week. The WPC Cluster
Analysis indicates most ensemble guidance members shifting the
center of high pressure back to the west by mid week, while some
members keep it over the central Plains. The former solution would
result in cooler, more seasonal temperatures, while the latter
solution would keep above normal temperatures across the region.
Rain Chances: There is a low chance (20-30%) of a few showers
across southeastern MO Friday afternoon as a hot and humid air
mass will be in place. But with no strong forcing, coverage should
remain spotty. There are somewhat better chances Monday as
shortwave energy and a diffuse surface front dip into the area.
Low end precip chances may linger into Tuesday across our eastern
CWA as the front stalls, but significant uncertainty remains this
far out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1206 PM CDT Wed Aug 3 2022
Showers and storms will move into southern Missouri this evening
along an approaching cold front. Periods of thunderstorms and
heavy rainfall will likely reduce ceilings and visibilities to
MVFR levels. This system looks to push southeast out of the area
by mid-morning. Gusty southwest winds up to 25 kt will begin to
subside this evening outside of any strong thunderstorms that may
move over the TAF sites.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.
&&
SHORT TERM...Didio
LONG TERM...Didio
AVIATION...DidioHazardous weather outlook, Aug 3, 3:35 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 335 PM CDT Wed Aug 3 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042045- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 335 PM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Significant lightning risk. Significant excessive heat risk. Elevated excessive rainfall risk Elevated fire weather risk. DISCUSSION... Gusty winds up to 25 mph, low humidity and ongoing drought conditions will lead to a grass fire danger this afternoon, especially west of Springfield. A Severe Thunderstorm Watch has been issued for areas east of the Highway 65 corridor until 9 PM this evening. Strong gusty winds in excess of 60 mph are the primary hazard. Showers and thunderstorms will become more widespread this evening through tomorrow morning. A Flood Watch has been issued for areas east of the Highway 65 corridor from 10 PM tonight until 9 AM Thursday morning. Localized pockets of 2 to 5 inches of rainfall may result in Flash Flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a small chance for thunderstorms on a daily basis from Friday into the weekend, especially across south central Missouri. Most locations will likely remain dry. Daily heat index values of at least 100 degrees are expected through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for areas east of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Didio
In the hours before
Local storm report, Aug 3, 2:35 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG COMPETITION 37.48N 92.43W
08/02/2022 LACLEDE MO EMERGENCY MNGR
DELAYED REPORT. LIMBS DOWN IN THE
COMPETITION AREA.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:03 PM CDT | Flood Watch | SGF | Camden, Dallas, Dent, Douglas, Howell, Laclede and 11 more | 19 hr |
| Aug 3, 5:41 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 32 min |
| Aug 3, 6:41 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 49 min |
| Aug 3, 6:49 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 56 min |
| Aug 3, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.